Rheumatoid arthritis associated with methotrexate-induced pneumonitis: Improvement with i.v. cyclophosphamide therapy

Akira Suwa, Michito Hirakata, Shinji Satoh, Tsuneyo Mimori, Kenta Utsumi, Shinichi Inada

Research output: Contribution to journalArticlepeer-review

31 Citations (Scopus)

Abstract

Pneumonitis is one of the most serious adverse effects associated with low-dose weekly methotrexate (MTX) therapy. Immediate cessation of MTX, and the introduction of oxygen therapy and glucocorticoids usually results in a dramatic improvement in the pulmonary toxicity. We report here a case of MTX- induced pneumonitis in a patient with rheumatoid arthritis (RA). Severe hypoxemia and interstitial infiltration in both lung fields did not respond to the withdrawal of MTX and the administration of oxygen and steroid pulse therapy. When intravenous cyclophosphamide (CYC) pulse therapy was initiated, however, rapid physiologic and radiographic improvement was seen. Our case suggests that CYC treatment may have a beneficial effect on MTX-induced pneumonitis that is resistant to steroid therapy.

Original languageEnglish
Pages (from-to)355-358
Number of pages4
JournalClinical and experimental rheumatology
Volume17
Issue number3
Publication statusPublished - 1999 Jun 19

Keywords

  • Cyclophosphamide
  • Interstitial pneumonitis
  • Methotrexate
  • Rheumatoid arthritis

ASJC Scopus subject areas

  • Rheumatology
  • Immunology and Allergy
  • Immunology

Fingerprint

Dive into the research topics of 'Rheumatoid arthritis associated with methotrexate-induced pneumonitis: Improvement with i.v. cyclophosphamide therapy'. Together they form a unique fingerprint.

Cite this